Objective: To report a case of severe myalgia associated with adalimumab in a patient with Crohn's disease.
Case summary: A 44-year-old woman was diagnosed as having ileocecal Crohn's disease with perianal fistula lesions. She was treated with 3 infusions of infliximab 5 mg/kg, which stabilized her condition. However, when reactivation of Crohn's disease occurred, infliximab was discontinued. Eight weeks after infliximab was suspended, treatment with adalimumab was started, with an initial dose of 160 mg followed by 80 mg in week 2; 48 hours after the first dose, the woman complained of generalized severe pain in her upper and lower extremities. Results of all laboratory tests were within normal limits. A diagnosis of severe drug-related myalgia was made. We suspected that adalimumab was the causative agent since it was the only drug that had been added before the musculoskeletal symptoms appeared. Adalimumab was stopped and treatment with ibuprofen and tramadol was started. Fifteen days after stopping adalimumab, the patient reported complete resolution of her muscle pain.
Discussion: Myalgia following administration of adalimumab is uncommon. This adverse reaction rarely is severe enough to result in cessation of the drug. In our patient, the most likely cause of the severe myalgias was considered to be adalimumab. The onset and resolution of the signs and symptoms followed a reasonable temporal sequence following drug initiation and discontinuation. In accordance with the data obtained and based on the Naranjo algorithm, the adverse reaction could be considered probable.
Conclusions: This case documents the importance of recognizing the possibility of musculoskeletal adverse reactions even with medications like adalimumab, which have a good safety profile. These findings should further alert clinicians to the potential for myalgias associated with adalimumab administration.